9 deaths in 5 days: more overdoses reported in B.C. Interior

Interior Health is urging residents using, or considering using, drugs to reconsider after a sudden spike in suspected drug overdose deaths since January 23.

Interior Health issues alert following sudden spike in suspected overdose deaths

Naloxone kits are available through the Interior Health Authority's website. Health officials are warning drug users in the region to equip themselves with a kit after multiple overdose deaths were reported in the past week. (CBC)

B.C.'s Interior Health Authority now says nine people have died in just five days in suspected drug overdoses, prompting a region-wide alert.

Over the weekend, the health authority reported there had been seven deaths in four days, but increased that number on Monday.

Health officials will not say exactly where the overdoses have occurred. Interior Health serves more than 50 communities and stretches from Williams Lake in the northwest of British Columbia to Osoyoos in the southwest and from Golden in the northeast to Fernie in the southeast.

"There is no pattern at all where the overdoses are occurring, so we have issued an alert for the entire region," said Interior Health spokesperson Amanda Fisher.

"This could indicate that particularly toxic drugs are circulating in the interior," said Fisher.

Tips to stay safe

Interior Health is now warning residents using, or considering using, drugs to take the following steps to protect themselves:

  • Don't mix different drugs, including pharmaceutical medications, street drugs and alcohol.
  • Don't take drugs alone. Leave your door unlocked and tell someone to check on you.
  • Take a small test sample of a drug before taking your usual dosage.
  • Carry a Naloxone kit and know how to use it.

Drug users, and people in the company of drug users, should know how to recognize the signs of an overdose, it says. These include slow or no breathing, gurgling or gasping, lips and fingertips turning blue, and difficulty rousing awake.

Anyone who suspects they are experiencing an overdose, or is witnessing an overdose, should call 911 immediately.

Interior Health has mobile supervised consumption services in Kelowna and Kamloops.

A list of locations to get a Naloxone kit can be found on the Interior Health website.

With files from CBC's Jaimie Kehler.